What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jun 28, 9:01 AM EST, 3 hours 28 minutes earlier.
Area forecast discussion, Jun 28, 9:01 AM EST, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1001 AM EDT Sun Jun 28 2020
.SYNOPSIS...
Warm and humid weather ahead of an upper-level disturbance will
spark showers and thunderstorms later today. Strong to severe
storms are possible. Slightly below normal temperatures along
with pop-up afternoon/early evening showers during the first
half of next week. Drier trend is expected for the second half
of next week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
10 AM update...
Cloud cover increasing in western MA with a few showers moving
east across far N MA. Lots of sunshine across rest of SNE and
expect at least partly sunny skies developing in western MA.
Still plenty of MLCIN across SNE with instability axis back
across central NY. As heating continues with dewpoints 65-70
the cap will erode with MLCAPES increasing to 1500-2000 J/kg
this afternoon. Expect sct t-storms to increase in coverage this
afternoon into this evening as mid level trough and shortwave
moves into the region. Deep layer shear is marginal around 25-30
kt, but given robust instability will be enough to support some
organization with potential for multicellular clusters. A few
severe storms appear likely with damaging wind gusts the primary
risk with any severe storms given fairly steep low level lapse
rates and large theta-e diff from surface through the mid
levels. Marginally severe hail is also possible with the
strongest cores.
Expect highs reaching mid 80s, except upper 70s along the
immediate south coast. Sea breezes may also develop along east
coastal MA with locally cooler temps here as well.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
A cold front will cross our region overnight, then should stall
over the eastern coastal waters as a weak surface low pressure
travels north along it. Looking at some more wet weather Monday,
but much chance for severe weather. Onshore winds will mean
lower temperatures Monday, with many areas staying below normal
across eastern MA. Farther inland, temperatures should be near
normal.
&&
.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Highlights
* Scattered to isolated diurnal shower and thunderstorm chances
through midweek. Cooler than normal Tuesday, but some
uncertainty on temperatures Wednesday.
* Drier late in the week into next weekend.
Monday night through Wednesday night...
Omega block remains in place through at least the middle of the
week. The ridge axis associated with the block extends roughly
from the Southeastern US through the central Great Lakes and
into northern Ontario. New England will have an upper low
rotating over the region throughout this period.
Expect daily shower and thunderstorm activity due to the upper
low overhead. This will keep a -10 to -15 degree Celsius cold
pool overhead at 500 hPa. The combination of the cold pool aloft
with diurnal heating will result in scattered to isolated
shower and thunderstorm activity. There is weak shear, generally
25 kts or less, within the 0-6 km layer during this timeframe,
so storms will remain pulse like. This will result in many areas
remaining dry, but there is 1 to 1.5 inches of PWATs in place.
This could bring heavy rain in areas where showers/storms
develop. Storms may be a bit more robust on Tuesday in
comparison to Wednesday as mid level lapse rates are more
supportive of stronger updrafts based on the GFS/NAM. The
ECWMF/GEM guidance is not in line with the better mid level
lapse rates on either day, so will need to keep an eye on things
Tuesday. MUCAPE values range from a few hundred J/kg closer to
the coast to 1500 J/kg in the interior.
Tapered down precipitation chances during the night time hours
and removed thunder chances after 06Z. The majority of the EPS
members show little to no precipitation, but hard to remove
precip chances completely with the upper low overhead. If there
are any lingering showers leftover they will be diminishing and
should be fairly light.
Temperatures will be cooler than normal with onshore flow
expected Monday night through Tuesday night. There is some
uncertainty between the GFS and the ECMWF/GEM. The GFS keeps the
onshore flow, while the ECMWF/GEM shifts flow to a southerly
and westerly direction at 925 hPa. This appears to be a result
of the upper low center rotating into northern New England with
the ECWMF/GEM, whereas the GFS keeps it overhead. Due to the
differences have stuck with the NBM guidance for temperatures.
This keeps highs in the 70s across the region on Tuesday and
Wednesday. There may be a few 80 degree readings across the CT
River Valley.
Thursday through Saturday...
Upper low begins to breakdown as a jet digs from eastern
Nunavut/northern Quebec and pushes the low offshore on Thursday.
The upper low becomes a trough that digs offshore late on
Thursday. Will still see the diurnal shower/storm chances on
Thursday, but activity should be less widespread with the trough
moving out.
Start to see some differences amongst guidance for late in the
week and into the weekend. A trough digs in from Quebec into
northern New England on Friday. There are some timing and
strength differences amongst guidance with the trough digging
in. Will potentially see the ridge axis build into Quebec and
the eastern Great Lakes, but this is dependent on the guidance.
The GFS does this whereas the ECMWF/GEM keep the ridge in place
over Ontario. Due to the differences this far out have kept the
NBM guidance. This keeps the region drier with mild temperatures
on Thursday, but a return to cooler than normal readings Friday
through Saturday.
&&
.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Today: High confidence in trends. Moderate confidence in timing.
Fog already burning off and conditions should improve to VFR
into the early afternoon. Will have scattered thunderstorms,
some potentially strong to severe, will develop around mid-
afternoon across the Berkshires and progress eastward towards
the coast through late afternoon/early evening. Local MVFR/IFR
visibility possible along with gusty winds and small hail. Have
carried SHRA for now. Think the best opportunity for TSRA is
after 18Z per HREF/HRRR guidance. Will save the explicit
mention of TSRA until the timing is better known. Should have
sea breeze develop at BOS, but otherwise winds SW 4-8 kt.
Tonight: High confidence in trends. Moderate confidence in
timing.
Any showers and storms coming to an end generally before 04Z,
but could have some lingering showers across Cape Cod. Expect
fog to develop across any locations where thunderstorms slide
through especially with very light winds and clearing skies.
Have MVFR conditions mentioned, but think that IFR/LIFR possible
across the south coast including Cape Cod and the Islands as
low stratus advects in. BOS may see IFR ceilings develop toward
the daybreak as winds become northeast.
Monday: Moderate confidence.
VFR farther inland, with MVFR/IFR towards the east coast.
KBOS Terminal...High confidence in TAF trends. Moderate
confidence in timing.
KBDL Terminal...High confidence in TAF trends. Moderate
confidence in timing.
Outlook /Monday Night through Thursday/...
Monday Night: Mainly MVFR, with local IFR possible. Slight
chance SHRA, isolated TSRA.
Tuesday: Mainly MVFR, with local VFR possible. Chance SHRA,
isolated TSRA.
Tuesday Night: Mainly MVFR, with local IFR possible. Chance
SHRA, isolated TSRA.
Wednesday: Mainly MVFR, with areas VFR possible. Chance SHRA,
isolated TSRA.
Wednesday Night: Mainly VFR, with areas MVFR possible. Chance
SHRA, isolated TSRA.
Thursday: Mainly VFR, with areas MVFR possible. Slight chance
SHRA, isolated TSRA.
&&
.MARINE...
Rough seas will continue to diminish this morning. Thunderstorms
are possible late this afternoon into early evening. More
showers and a few thunderstorms possible Monday as a cold front
stalls on the eastern coastal waters.
Outlook /Monday Night through Thursday/...
Monday Night through Tuesday: Winds less than 25 kt. Seas
locally approaching 5 ft. Slight chance of rain showers,
isolated thunderstorms.
Tuesday Night: Winds less than 25 kt. Areas of seas approaching
5 ft. Slight chance of rain showers, isolated thunderstorms.
Wednesday: Winds less than 25 kt. Areas of seas approaching
5 ft. Chance of rain showers, isolated thunderstorms.
Wednesday Night: Winds less than 25 kt. Seas locally
approaching 5 ft. Chance of rain showers, isolated
thunderstorms.
Thursday: Winds less than 25 kt. Areas of seas approaching
5 ft.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.
&&
SYNOPSIS...Belk/BL
NEAR TERM...KJC
SHORT TERM...Belk
LONG TERM...BL
AVIATION...Belk/BL
MARINE...Belk/BL
Hazardous weather outlook, Jun 28, 3:44 AM EST, 8 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
444 AM EDT Sun Jun 28 2020
CTZ002>004-MAZ002>024-026-RIZ001>008-290845-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
444 AM EDT Sun Jun 28 2020
This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.
.DAY ONE...Today and tonight.
There is a risk for scattered strong to severe thunderstorms this
afternoon and evening. The main threat will be damaging straight-line
wind. Some hail is also possible.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ230>237-250-251-254>256-290845-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
444 AM EDT Sun Jun 28 2020
This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.
.DAY ONE...Today and tonight.
There is a risk for scattered strong thunderstorms this afternoon
and evening. The main threat will be straight-line wind in excess of
34 kt. Some hail is also possible.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo
For the latest updates...please visit our webpage at
www.weather.gov/boston
You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov
You can follow us on Twitter at
@NWSBoston
In the hours before
Special weather statement, Jun 28, 9:15 AM EST, 3 hours 14 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
1015 AM EDT Sun Jun 28 2020
CTZ002>004-MAZ002>021-026-RIZ001>007-282030-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Northern Middlesex MA-
Northwest Providence RI-Southeast Providence RI-Western Kent RI-
Eastern Kent RI-Bristol RI-Washington RI-Newport RI-
Including the cities of Hartford, Windsor Locks, Union, Vernon,
Putnam, Willimantic, Charlemont, Greenfield, Orange, Barre,
Fitchburg, Framingham, Lowell, Lawrence, Gloucester,
Chesterfield, Blandford, Amherst, Northampton, Springfield,
Milford, Worcester, Foxborough, Norwood, Cambridge, Boston,
Quincy, Taunton, Brockton, Plymouth, Fall River, New Bedford,
Mattapoisett, Ayer, Foster, Smithfield, Providence, Coventry,
West Greenwich, East Greenwich, Warwick, West Warwick, Bristol,
Narragansett, Westerly, and Newport
1015 AM EDT Sun Jun 28 2020
...A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON ACROSS SOUTHERN NEW ENGLAND...
Scattered thunderstorms are expected to develop and increase in
coverage this afternoon into this evening, and a few of the
stronger storms may become severe. The primary risk will be
damaging wind gusts and dangerous lightning, but large hail is
also possible with the strongest storms.
The greatest risk for strong to severe thunderstorms will be away
from the south coast. The time of greatest concern is between 3
and 8 pm.
Keep an eye to the sky and seek a safe indoor shelter if
thunderstorms approach.
Special weather statement, Jun 28, 11:51 AM EST, 38 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
1251 PM EDT Sun Jun 28 2020
MAZ005-014-281730-
Central Middlesex County MA-Southeast Middlesex MA-
1251 PM EDT Sun Jun 28 2020
...STRONG THUNDERSTORM IN MIDDLESEX COUNTY...
At 1249 PM EDT, Doppler radar was tracking a strong thunderstorm over
Sudbury and Maynard, moving east at 20 mph.
Pea size hail and winds in excess of 30 mph will accompany this
storm.
Locations impacted include...
Cambridge, Somerville, Framingham, Waltham, Malden, Medford,
Arlington, Marlborough, Woburn, Watertown, Lexington, Belmont,
Burlington, Wilmington, Stoneham, Winchester, Hudson, Concord,
Sudbury and Bedford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.
&&
LAT...LON 4239 7107 4233 7148 4241 7151 4253 7114
TIME...MOT...LOC 1649Z 247DEG 19KT 4240 7139
Field
Special weather statement, Jun 28, 12:10 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
110 PM EDT Sun Jun 28 2020
MAZ008-009-281800-
Western Hampshire MA-Western Hampden MA-
110 PM EDT Sun Jun 28 2020
...STRONG THUNDERSTORMS DEVELOPING...
At 109 PM EDT, Doppler radar was tracking a strong thunderstorm over
Pittsfield, moving southeast at 15 mph.
Pea size hail and winds in excess of 30 mph will accompany this
storm.
Locations impacted include...
Williamsburg, Huntington, Russell, Westhampton, Chester, Blandford,
Chesterfield, Worthington, Goshen, Cummington, Montgomery and
Middlefield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.
Frequent lightning and heavy rain were occurring. Lightning can
strike far away from the storm. Go inside a building or vehicle.
Wait at least 30 minutes until after the storm has passed to resume
outdoor activities.
&&
LAT...LON 4238 7307 4239 7305 4238 7301 4250 7298
4240 7272 4216 7290 4222 7302 4225 7300
4231 7300 4231 7303 4233 7306
TIME...MOT...LOC 1709Z 303DEG 15KT 4247 7321
ChaiSpecial weather statement, Jun 28, 12:19 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
119 PM EDT Sun Jun 28 2020
MAZ005-007-013>016-019-281800-
Eastern Essex MA-Eastern Plymouth MA-Suffolk MA-Western Norfolk MA-
Central Middlesex County MA-Eastern Norfolk MA-
Southeast Middlesex MA-
119 PM EDT Sun Jun 28 2020
...STRONG THUNDERSTORM...
At 118 PM EDT, Doppler radar was tracking a strong thunderstorm over
Watertown, moving east at 25 mph.
Penny size hail and winds in excess of 40 mph will accompany this
storm.
Locations impacted include...
Boston, Cambridge, Quincy, Lynn, Newton, Somerville, Waltham, Malden,
Brookline, Medford, Weymouth, Revere, Arlington, Everett, Woburn,
Braintree, Chelsea, Watertown, Lexington and Needham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.
Frequent lightning was occurring. Lightning can strike far away from
the storm. Go inside a building or vehicle. Wait at least 30 minutes
until after the storm has passed to resume outdoor activities.
&&
LAT...LON 4245 7094 4245 7096 4242 7091 4244 7097
4236 7097 4237 7104 4230 7105 4230 7093
4225 7088 4233 7093 4234 7088 4226 7087
4224 7076 4217 7077 4228 7130 4246 7126
TIME...MOT...LOC 1718Z 281DEG 20KT 4236 7119
ChaiNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 897342, 897325, 897549, 897552, 897345, 897557, 897558, 897346, 897373, 897326, 897380, 897396, 897616, 897617, 897618, 897415, 897416, 897417, 897418, 897503, 897622, 897328, 897329, 897508, 897331, 897771, 897333, 897773, 897339, 897511, 897775, 897513, 897824, 897820, 897516, 897518, 897825, 897520, 897522, 897826, and more.